New Jersey, 2011

Hail and Damaging Winds in New Jersey, July 6, 2011

July 6, 2011 · NWS PHI · 16 events in 5 counties and zones

Scattered strong to severe thunderstorms developed along a lee side trough and affected central New Jersey during the second half of the afternoon into the early evening of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Scattered strong to severe thunderstorms developed along a lee side trough and affected central New Jersey during the second half of the afternoon into the early evening of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 10:14 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 6, 10:14 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 AM EDT WED JUL 6 2011

.SYNOPSIS...
A STATIONARY FRONT OVER SOUTHERN NEW JERSEY...DELAWARE...AND
NORTHEASTERN MARYLAND WILL DISSIPATE THIS MORNING. OTHERWISE...
WEAK HIGH PRESSURE OVER THE REGION WILL MOVE OFFSHORE TODAY, AS A
COLD FRONT APPROACHES SLOWLY FROM THE NORTHWEST LATE TODAY AND
MOVES INTO OUR AREA TONIGHT. THE FRONT WILL MOVE GRADUALLY THROUGH
OUR AREA THURSDAY AND THURSDAY NIGHT AND BE JUST SOUTH AND EAST OF
OUR AREA FRIDAY. HIGH PRESSURE WILL BUILD INTO THE NORTHEAST THIS
WEEKEND, THEN MOVE OFFSHORE BY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE WEAK FRONT OVER OUR AREA SHOULD CONTINUE TO WASH OUT TODAY.
HOWEVER, A WEAK SHORTWAVE/VORTICITY MAX LOCATED TO OUR SOUTHWEST
HAS CREATED AN AREA OF SHOWERS AND THUNDERSTORMS TO OUR SOUTHWEST.
AS THIS FEATURE SLOWLY MOVES NORTHEAST OVER OUR AREA, THESE
SHOWERS AND THUNDERSTORMS MAY CONTINUE INTO OUR CWA. OVER THE
LAST COUPLE OF HOURS, SOME OF THE SHOWERS/THUNDERSTORMS HAVE TRIED
TO WEAKEN A BIT AND DIMINISH IN COVERAGE, BUT OUR SOUTHERN ZONES
STILL COULD SEE SOME PRECIPITATION. THEREFORE WE HAVE INCREASED
THE POPS TO CHANCE FOR OUR SOUTHERN THIRD OF THE AREA. WE WILL
HAVE TO SEE IF ANY OF THE STORMS BECOME STRONG, BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORM MAY PASS JUST
TO OUR SOUTH, BUT WE WILL NEED TO KEEP ANY EYE IF ANYTHING ELSE
DEVELOPS OR IT CHANGES DIRECTION.

ALTHOUGH THE GFS AND NAM MOS GUIDANCE HAD A DISAGREEMENT ABOUT THE
EXTENT AND STRENGTH OF UPWARD VERTICAL MOTION AND RESULTANT CHANCES
FOR STORMS TODAY...THEY DID SEEM TO BE ABLE TO AGREE ON MAXIMUM
TEMPERATURES UNDER MOSTLY SUNNY, THEN PARTLY SUNNY SKIES. OUR
NASCENT HEAT WAVE (PHILADELPHIA WAS 90 OR HIGHER FOR THE PAST 3
DAYS) LOOKS TO CONTINUE WITH HIGHS AROUND 90 OR IN THE LOWER 90S
INLAND...AND IN THE LOWER AND MID 80S OVER THE HIGHER ELEVATIONS
AND NEAR THE WATER. HEAT INDICES TOP OUT IN THE MID 90S INLAND...
BELOW OUR ACTION THRESHOLD FOR HEAT ADVISORIES/WARNINGS NOW THAT
WE ARE IN MID-SUMMER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
SLIGHT CHANCE TO CHANCE PROBABILITIES WERE SPREAD THROUGH THE ZONES
FOR TONIGHT AND THURSDAY...AND THURSDAY NIGHT...AS THE FRONT MOVES
INTO AND SLOWLY THROUGH OUR AREA. THURSDAY AFTERNOON AND EVENING
WOULD LOGICALLY SEEM TO OFFER THE BEST CHANCES FOR CONVECTION...AND
INDEED PROBABILITIES WERE KEPT IN THE 40 AND 50 PERCENT RANGE...BUT
LATE TONIGHT AND THURSDAY MORNING MAY ALSO BE TIMES WHERE ISOLATED
TO SCATTERED CONVECTION IS POSSIBLE. AS THIS IS THE THIRD PERIOD
AND WITH NO CLEAR-CUT SEVERE POTENTIAL...ENHANCED WORDING WAS
ESCHEWED FOR THURSDAY FOR NOW.

THE FRONT MAY SETTLE INTO OUR SOUTHERN AREAS FRIDAY...OR JUST TO OUR
SOUTH AND EAST. EITHER WAY THE AIRMASS WILL STILL BE WARM TO HOT,
MOIST, AND QUITE UNSTABLE...SO CONVECTION CHANCES WILL PERSIST
FRIDAY. MOS TEMPERATURES WERE BLENDED AT THIS POINT FOR FRIDAY FOR
HIGHS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ON FRIDAY NIGHT, A LONG WAVE TROUGH IS FORECAST TO EXTEND ALONG THE
APPALACHIANS. MEANWHILE, A MID AND UPPER LEVEL HIGH IS EXPECTED TO
BE LOCATED OVER NEW MEXICO AND VICINITY WITH A RIDGE AXIS EXTENDING
UP TO WESTERN ONTARIO. THE TROUGH IS ANTICIPATED TO LIFT TO THE
NORTHEAST OVER THE WEEKEND AND THE RIDGE SHOULD FLATTEN. A SOMEWHAT
ZONAL FLOW IS FORECAST TO DEVELOP ACROSS THE NORTHERN STATES FOR
SUNDAY.

EARLY IN THE NEW WEEK, THE MID AND UPPER LEVEL HIGH IS EXPECTED TO
BE LOCATED OVER THE LOWER MISSISSIPPI RIVER VALLEY. ANOTHER TROUGH
MAY BEGIN TO DIG OVER THE GREAT LAKES AND THE NORTHEAST, AS THE
RIDGE AXIS BUILDS BACK TOWARD THE NORTHERN ROCKIES.

AT THE SURFACE, A SLOW MOVING FRONTAL BOUNDARY IS FORECAST TO BE
LOCATED TO OUR SOUTHEAST ON FRIDAY NIGHT. WE MAY EXPERIENCE
LINGERING SHOWERS AND THUNDERSTORMS AT THAT TIME, ESPECIALLY IN OUR
SOUTHEASTERN COUNTIES. THE FRONT IS EXPECTED TO SINK SLOWLY TO THE
SOUTH OVER THE WEEKEND, ALLOWING HIGH PRESSURE TO DROP INTO OUR
REGION FROM THE NORTHWEST. MAINLY DRY WEATHER CONDITIONS ARE
FORECAST FOR SATURDAY, SUNDAY AND MONDAY.

A FRONTAL BOUNDARY FROM THE NORTHWEST IS ANTICIPATED TO APPROACH OUR
REGION EARLY ON TUESDAY AND IT SHOULD MAKE ITS WAY THROUGH EASTERN
PENNSYLVANIA, NEW JERSEY, NORTHEASTERN MARYLAND AND DELAWARE FROM
TUESDAY AFTERNOON INTO TUESDAY NIGHT. WE HAVE INDICATED A CHANCE OF
SHOWERS AND THUNDERSTORMS IN MUCH OF OUR REGION DURING THAT TIME
FRAME.

TEMPERATURES DURING THE PERIOD FROM FRIDAY NIGHT THROUGH TUESDAY
SHOULD BE TYPICAL FOR EARLY TO MID JULY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

SOME SLIGHT VSBY RESTRICTIONS CONTINUE LATE THIS MORNING AT MIV
(5SM) AND ACY (5SM), BUT GENERALLY GREATER THAN 6SM ELSEWHERE AS
FOG CONTINUES TO BURN OFF AS SOLAR RADIATION INCREASES.

CONVECTIVE TEMPERATURES WILL BE REACHED LATE THIS MORNING AND THIS
AFTERNOON...SO ALL TERMINALS SHOULD SEE SCATTERED CUMULUS DURING
THIS TIME. THERE ARE SOME INDICATIONS THAT THE DEVELOPING SEA BREEZE
COULD BE THE FOCUS FOR WIDELY SCATTERED CONVECTION...GENERALLY
DURING THE 1900 TO 2300 UTC TIME FRAME. FOR NOW...THE POTENTIAL HAS
NOT BEEN INCLUDED IN THE FORECAST...BUT MAY BE INCLUDED IN THE 1200
UTC FORECASTS IF THE POTENTIAL LOOKS TO INCREASE.

THE SEA BREEZE SHOULD BE PREVALENT TODAY...WITH KACY AND KMIV SEEING
IT THIS AFTERNOON. THE FLOW COULD ALLOW KILG TO SEE A BAY BREEZE
DEVELOP AS WELL. OTHERWISE...THE GRADIENT DOES NOT APPEAR TO SUPPORT
GUSTY WINDS THIS AFTERNOON.

CONVECTIVE CLOUDINESS SHOULD DISSIPATE THIS EVENING (AS SHOULD ANY
WIDELY SCATTERED CONVECTION)...AND THE SOUTHWEST GRADIENT MAY KEEP
WINDS UP AT THE PHILADELPHIA METRO AIRPORTS THROUGH ABOUT 0300 UTC
THURSDAY. ELSEWHERE...WINDS SHOULD DROP OFF...AND MVFR CEILINGS ARE
POSSIBLE LATE TONIGHT AT KMIV...KRDG AND POSSIBLY KACY.

OUTLOOK...
A WEAKENING COLD FRONT APPROACHES FROM THE WEST LATE TONIGHT. THERE
COULD BE SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE
FRONT...BUT THERE IS NOT ENOUGH CONFIDENCE TO INCLUDE THIS IN THE
FORECAST NOW. THE FRONT LOOKS AS THOUGH IT WILL STALL THURSDAY...AND
THE FRONT WILL ACT AS A FOCUS FOR CONVECTION.

IT IS TOUGH TO TELL JUST HOW WIDESPREAD THE CONVECTION WILL BE...BUT
INSTABILITY WILL BE PRESENT...AND JUST ABOUT ANY TERMINAL COULD SEE
A BRIEF PERIOD OF MVFR CONDITIONS THURSDAY AFTERNOON INTO EVENING
WITH SCATTERED THUNDERSTORMS. OUTSIDE OF THIS...CONDITIONS ARE
EXPECTED TO REMAIN VFR INTO THURSDAY EVENING. MVFR VISIBILITIES IN
HAZE AND FOG ARE POSSIBLE THURSDAY NIGHT.

THE FRONT WILL NOT CLEAR THE AREA UNTIL SOMETIME LATER FRIDAY...
MEANING THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THEN. MOST OF THE TIME WILL FEATURE VFR CONDITIONS...WITH
LOCAL MVFR CONDITIONS IN THUNDERSTORMS. AFTER THE COLD FRONT MOVES
EAST OF THE AREA...VFR CONDITIONS ARE EXPECTED FOR THE WEEKEND.

&&

.MARINE...
WITH THE WEAK HIGH PRESSURE SYSTEM MAKING IT TO THE COAST THIS
AFTERNOON...THE OVERALL SYNOPTIC FLOW SHOULD BE FAIRLY LIGHT OUT OF
THE SOUTHWEST. THIS SHOULD ALLOW SEA AND BAY BREEZES TO DEVELOP THIS
AFTERNOON...AND MAXIMIZE LATE THIS AFTERNOON INTO THIS EVENING. FOR
THE MOST PART...WINDS SHOULD AVERAGE BETWEEN 10 AND 15 KNOTS...WITH
GUSTS TO 20 KNOTS ALONG THE NEARSHORE WATERS ON THE OCEAN. THE HIGHER
PLATFORMS ACROSS THE DELAWARE BAY COULD ALSO SEE GUSTS TO 20 KNOTS
THIS AFTERNOON AND THIS EVENING.

AFTER THE SEA AND BAY BREEZE CIRCULATIONS DISSIPATE LATER THIS
EVENING...THE GENERAL SYNOPTIC FLOW WILL ONCE AGAIN TAKE OVER...WITH
WINDS GENERALLY BETWEEN 10 AND 15 KNOTS IN THE EVENING...AND CLOSER
TO 10 KNOTS LATE TONIGHT. IT DOES NOT APPEAR AS THOUGH THE SOUTHERLY
FETCH DEVELOPING IN THE SEA BREEZE CIRCULATION WILL GET ABOVE 3 FEET
TODAY OR TONIGHT.

A WEAK COLD FRONT WILL APPROACH THE WATERS THURSDAY...BUT IT
PROBABLY STALLS OVER LAND WEST OF THE DELAWARE BAY IN THE
AFTERNOON. ONCE AGAIN...THE GENERAL SOUTHWEST SYNOPTIC FLOW SHOULD
GIVE WAY TO SEA AND BAY BREEZES THURSDAY AFTERNOON AND EVENING...
WITH GUSTS TO 20 KNOTS POSSIBLE IN THE LAT AFTERNOON AND EVENING.

AS THE SEA AND BAY BREEZES AGAIN DISSIPATE THURSDAY EVENING...THE
OVERALL FLOW SHOULD BE FAIRLY WEAK THURSDAY NIGHT INTO FRIDAY WITH
THE SURFACE FRONT STALLED NEARBY. THIS SHOULD PREVENT WINDS AND SEAS
FROM GETTING TO SMALL CRAFT LEVELS INTO FRIDAY AFTERNOON. AFTER
THIS...SHORT TO MEDIUM RANGE MODELS AGREE THAT A SURFACE WAVE WILL
DEVELOP ON THE FRIDAY EVENING AND FRIDAY NIGHT.

HOWEVER...THERE IS SOME MODEL SPREAD ON JUST HOW STRONG THE WAVE
WILL BE. THE 0000 UTC NAM APPEARS TO BE OVERDONE...AND SUGGESTS THAT
A WARM CORE SYSTEMS (WITH SMALL CRAFT WINDS AND SEAS) RIDES ALONG
THE FRONT SOUTHEAST OF THE WATERS FRIDAY NIGHT. THIS SOLUTION
APPEARS UNLIKELY...AND WAS NOT USED FOR THIS FORECAST. USING A MODEL
BLEND EXCLUDING THE 0000 UTC NAM SUGGESTS THAT WINDS AND SEAS SHOULD
REMAIN BELOW SMALL CRAFT LEVELS FRIDAY NIGHT INTO SATURDAY
MORNING...THOUGH IT COULD BE CLOSE FOR BOTH SOUTHERN WATERS DURING
THIS TIME.

HIGH PRESSURE SHOULD BUILD IN BEHIND THE DEPARTING WAVE AND FRONT
FOR THE WEEKEND...WITH WINDS AND SEAS REMAINING BELOW SMALL CRAFT
LEVELS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...ROBERTSON
SHORT TERM...
LONG TERM...IOVINO
AVIATION...MIKETTA
MARINE...MIKETTA
Hazardous weather outlook, Jul 6, 2:20 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 AM EDT WED JUL 6 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-070730-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
320 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-070730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
320 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 11:33 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1233 PM EDT WED JUL 6 2011

DEZ002-MDZ020-061800-
CAROLINE MD-KENT DE-
1233 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL AFFECT CAROLINE AND KENT COUNTIES...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF DOVER...MOVING NORTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR HAZLETTVILLE...VIOLA AROUND
1245 PM...WYOMING...RODNEY VILLAGE AROUND 100 PM...KENT ACRES...
LITTLE CREEK AROUND 115 PM AND WOODLAND BEACH AROUND 130 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
AND HEAVY DOWNPOURS FROM THIS STORM.

LAT...LON 3906 7588 3914 7579 3914 7575 3917 7576
      3936 7555 3937 7550 3932 7543 3924 7538
      3916 7540 3907 7539 3903 7533 3897 7529
      3895 7535 3895 7539 3893 7540 3883 7572

FORECASTER:JJM
Special weather statement, Jul 6, 11:34 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1234 PM EDT WED JUL 6 2011

NJZ022-027-061730-
ATLANTIC NJ-SOUTHEASTERN BURLINGTON NJ-
1234 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC AND BURLINGTON
COUNTIES...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF VINELAND...MOVING NORTHEAST
AT 5 MPH. THE THUNDERSTORM WILL BE NEAR ELWOOD...HAMMONTON AROUND
1245 PM...ELWOOD...ELWOOD-MAGNOLIA AROUND 100 PM...BATSTO AND EGG
HARBOR CITY AROUND 130 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE.

LAT...LON 3978 7456 3953 7441 3945 7482 3959 7489

ROBERTSON
Special weather statement, Jul 6, 12:14 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
114 PM EDT WED JUL 6 2011

DEZ003-004-061845-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
114 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES EAST OF SALISBURY...MOVING NORTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR FENWICK ISLAND...SELBYVILLE
AROUND 130 PM...OCEAN VIEW...BETHANY BEACH AROUND 145 PM...LONG NECK
AROUND 200 PM...DEWEY BEACH...MILTON AROUND 215 PM...REHOBOTH BEACH
AND CAPE HENLOPEN STATE PARK AROUND 230 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3845 7533 3888 7536 3884 7520 3880 7516
      3879 7511 3881 7510 3880 7507 3874 7507
      3868 7505 3863 7506 3860 7504 3847 7503
      3844 7505

TFG
Special weather statement, Jul 6, 12:39 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
139 PM EDT WED JUL 6 2011

DEZ002>004-NJZ023-024-061915-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-DELAWARE BEACHES DE-
INLAND SUSSEX DE-KENT DE-
139 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL AFFECT SUSSEX COUNTY DELAWARE...SOUTHEAST
KENT COUNTY DELAWARE AND MIGHT ALSO AFFECT CAPE MAY COUNTY.
COUNTIES...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
GEORGETOWN TO 26 MILES SOUTHEAST OF GEORGETOWN...MOVING NORTHEAST AT
20 MPH. THE THUNDERSTORMS WILL BE NEAR LONG NECK...GEORGETOWN AROUND
145 PM...ELLENDALE...MILTON AROUND 200 PM...REHOBOTH BEACH...LEWES
AROUND 215 PM...SLAUGHTER BEACH...CAPE HENLOPEN STATE PARK AROUND 230
PM AND BIG STONE BEACH AROUND 245 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3867 7562 3902 7533 3898 7529 3893 7530
      3883 7521 3879 7513 3881 7508 3891 7498
      3899 7498 3904 7494 3898 7481 3894 7486
      3891 7497 3881 7508 3860 7504 3846 7503
      3844 7505

TFG

The radar

The Philadelphia radar (KDIX), 37 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 6, 12:55 PM EST
Where
Mercer County, 0.4 mi W of East Windsor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.269, -74.537

A severe thunderstorm knocked down several trees and wires in East Windsor Township.

Thunderstorm Wind, Monmouth

When
July 6, 1:27 PM EST
Where
Monmouth County, 1.06 mi E of Cream Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -74.500

A severe thunderstorm knocked down several trees and wires in Upper Freehold Township.

Lightning, Middlesex

When
July 6, 1:33 PM EST
Where
Middlesex County, 1.12 mi NW of Milltown Zigfield Ar
Property damage
$250
Reported by
Newspaper
Coordinates
40.412, -74.444

A lightning strike took down two wires on the property of the Crystal Springs Aquatic Center in East Brunswick Township. One downed wire energized a fence. The facility closed for the rest of the day. No injuries were reported.

Thunderstorm Wind, Monmouth

When
July 6, 1:35 PM EST
Where
Monmouth County, 0.46 mi SSE of Clarksburg
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.194, -74.447

A severe thunderstorm knocked down a couple of trees in Millstone Township, one onto County Route 571 just south of Stagecoach Road.

Thunderstorm Wind, Monmouth

When
July 6, 2:10 PM EST to 2:12 PM EST
Where
Monmouth County, 1.02 mi WSW of Spring Lake Hgts to 0.58 mi WNW of Spring Lake Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.147, -74.069

A severe thunderstorm knocked down several trees in Wall Township and caused road closures. Ocean Road was closed near Bailey Corner Road. Allaire Road was closed near South Manor Court. A transformer fire closed Eighteenth Avenue.

Thunderstorm Wind, Monmouth

When
July 6, 2:15 PM EST
Where
Monmouth County, 1.04 mi ENE of Eatontown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.286, -74.062

A severe thunderstorm knocked down a couple of trees and wires in Eatontown. This severe thunderstorm was responsible for dozens of calls of downed trees in the southern half of the county.

Thunderstorm Wind, Mercer

When
July 6, 2:40 PM EST
Where
Mercer County, 0.89 mi N of White Horse
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.213, -74.698

A severe thunderstorm knocked down numerous trees and wires near the Interstate 295 corridor in Hamilton Township. A Skywarn Spotter estimated wind gusts of 60 mph in the area.

Thunderstorm Wind, Burlington

When
July 6, 3:39 PM EST
Where
Burlington County, 0.69 mi NNE of Fieldsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.140, -74.696

A severe thunderstorm knocked down large tree limbs in Bordentown Township.

Thunderstorm Wind, Burlington

When
July 6, 3:43 PM EST to 3:45 PM EST
Where
Burlington County, 1.7 mi WNW of Georgetown to 0.18 mi W of Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.091, -74.679

A severe thunderstorm knocked down large tree limbs along State Route 68 in Mansfield Township. County Route 677 was closed within the township because of downed trees.

Thunderstorm Wind, Burlington

When
July 6, 3:45 PM EST
Where
Burlington County, 0.9 mi S of Roebling
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.107, -74.782

A trained spotter measured a wind gust of 62 mph during a severe thunderstorm in Florence Township. A few trees were also knocked down within the township.

Hail, Burlington

When
July 6, 3:45 PM EST
Where
Burlington County, Florence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.120, -74.820

Penny size hail fell in Florence Township.

Thunderstorm Wind, Burlington

When
July 6, 3:50 PM EST
Where
Burlington County, 0.76 mi SE of Jacobstown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.072, -74.571

Numerous medium to large limbs were knocked down by a severe thunderstorm in the Yorkshire Terrace area of North Hanover Township.

Thunderstorm Wind, Burlington

When
July 6, 3:52 PM EST to 3:53 PM EST
Where
Burlington County, 1.13 mi SSW of Georgetown to 1.39 mi SW of Sykesville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.065, -74.657

A severe thunderstorm knocked down a few trees and several tree limbs in Springfield Township. Mount Pleasant Road was closed as was County Route 537 between State Route 68 and Wrightstown-Georgetown Road. There were also downed tree limbs along State Route 68 within the township.

Thunderstorm Wind, Burlington

When
July 6, 3:55 PM EST
Where
Burlington County, Wrightstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.030, -74.620

A severe thunderstorm uprooted a very large pine tree onto and damaged a fence in Wrightstown. Neighboring McGuire Air Force Base recorded a wind gust of 54 mph.

Thunderstorm Wind, Burlington

When
July 6, 4:10 PM EST
Where
Burlington County, 1.32 mi SSW of Cookstown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.033, -74.582

A severe thunderstorm knocked down several large tree limbs in and around the New Hanover Township Municipal Complex.

Thunderstorm Wind, Ocean

When
July 6, 4:10 PM EST
Where
Ocean County, 1.63 mi ENE of New Egypt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.076, -74.500

A severe thunderstorm knocked down a few trees in Plumsted Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333804, 333805, 333763, 333802, 333801, 333806, 333800, 333807, 333808, 333810, 333811, 333813, 335019, 335020, 335022, 335024.